Medical Specialty >> Hematology

Doctors Lounge - Hematology Answers

Back to Hematology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/12/2017.

Forum Name: Hematology Topics

Question: Had severe blood transfusion reaction, wonder which type?


 sunshine_sammi - Mon Sep 07, 2009 6:37 pm

I have anemia and needed a blood transfusion and attempted my first transfusion last week. After about a tablespoon of blood went into my IV, my vision grayed out and I don't remember what happened next. I was told I had chills, diaphoresis, decreased level of consciousness, eyes rolling back in head and "woke up" so to speak, vomiting. What happened to me? They said I had no fever but had a severe transfusion reaction. I received Benadryl and Solu-Medrol and a bag of fluid after that. They had stopped the blood when I came to and said my blood pressure had dropped to 70/40 and my pulse had dropped. My family doctor was called and diagnosed it as a vasovagal reaction. Can a severe blood transfusion reaction be called a vasovagal reaction? They said there was no hemolyzation of the blood. What exactly happened? How often does this happen? They gave me another unit with the premedication and filter, and it seemed to work okay that time. What do I need to understand about what happened?
 Dr.M.jagesh kamath - Thu Sep 10, 2009 11:26 am

User avatar Hello,If there was no hemolysis what you had was a vasovagal reaction.Possibly they thought of a transfusion reaction first but subequently ruled it out.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us